Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 18, 2021, 5:11 PM MST for Gila County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2021, 5:11 PM MST (00:11 UTC)
- Expired
- Jul 18, 2021, 5:45 PM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:15 PM MST | TSTM WND GST 54 | 2 Ne Punkin Center, AZ | TONTO BASIN RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
577
WWUS85 KPSR 190011
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST Sun Jul 18 2021
AZZ556-557-190045-
Mazatzal Mountains AZ-Tonto Basin AZ-
511 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
545 PM MST...
At 510 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or 8 miles east of Sunflower, moving west at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 219 and 229.
AZ Route 188 between mile markers 256 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 11142 3396 11139 3391 11128 3385 11121
3378 11121 3388 11151 3401 11146 3401 11143
TIME...MOT...LOC 0010Z 108DEG 5KT 3391 11133
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:20 PM MST, 51 minutes earlier.
Area forecast discussion, Jul 18, 4:20 PM MST, 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 420 PM MST Sun Jul 18 2021 .UPDATE... Updated Aviation && .SYNOPSIS... Abundant monsoon moisture will continue to bring daily chances for at least isolated to scattered showers and thunderstorms across south-central and eastern Arizona with a tendency to favor the higher terrain of eastern Arizona, especially for the first half of the week. Isolated storms are also possible over southwest Arizona and southeast California. Near to below normal highs expected for the first half of the week, then below normal by late in the week. More scattered to widespread storms are possible for the second half of next week and into the weekend. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. && .DISCUSSION... The H5 RAP and SPC mesoscale analysis shows the UL high centered near the NV-CO border, barely just N of 4-Corners area. Fairly deep and moist S-SE-E flow aloft was present from below H7 to H5 to H3. A large zone of elevated H7-H5 mean RH>=70 (& 80-90)% extended from N MX, SE-S-Cent AZ into W-NW AZ. SPC mesoscale analysis showed elevated PW ranging from 1.7-1.8” S and W of Phoenix to near 1.5” near Phoenix which was ~0.4” too low compared to the 12Z Phx sounding which had over 1.85”. The 12Z Phx sounding also showed small caps in the mid levels and fcst sfc CAPE of 1389 j/kg. The Phx 12Z also featured above normal mean W of 12.5 g/kg, up from 11.6 gm/kg shown on the 00Z sounding. SPC confirmed fairly widespread elevated CAPE (& CIN) from the upper 100s to low thousands j/kg with more elevated forecast values into the 2-3K j/kg forecast for the afternoon along the outskirts and surrounding the CWA. 8 mid to late morning ACARS showed mean MUCAPE up to 1276 j/kg. Sunday GOES imagery showed abundant mid-upper blow-off clouds associated with a weak PVA disturbance and and an area of associated modest thundershowers SE of Phx earlier today. These thundershowers moved into N Pinal and the SSE CWA including far SE Phx outskirts this morning with spotty modest rainfall. By midday METSAT showed cloudy-mostly cloudy conditions and an MCV in the W-central CWA and W half of the Phx valley with an area of light rain returns, while mostly clear skies, and stronger heating, dominated the E half of Phoenix and much of the E CWA. The expanding UL ridge was driving small disturbances and supporting the very moist and unstable conditions across the high country, while igniting early afternoon Mogollon Rim convection/thunderstorms. The HREF and later runs of the HRRR support E AZ isolated to occasionally scattered convection moving into S. Gila Cty for the late afternoon and early evening for a few hours before decaying as they edge west. Then a second late night round of convection is depicted that could give Phx or the N-E Valley a glancing blow of late night storms tonight. It is also very bullish on a very pronounced E-NE outflow moving through Phoenix late tonight and even possibly holding together through La Paz county early this morning. For the first half of the week the UL high moves very little. As a result very moist and unstable conditions and diurnal convection will persist through the region, especially for the higher terrain with its orographic and upslope advantages. As a result the preferred NBM POPs remain significant through the period near 30-40% around Phoenix with slightly lower POPs even supported out W across SW AZ and SE CA. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. Clusters and ensembles are still signaling possible upticks in moisture for the second half of the week and into the weekend. This may be the result of a larger easterly wave disturbance moving in from Texas into N-NW MX. Higher end WPC QPF has emerged along with increased chances for scattered flash flooding. Max temperatures appear to become quite moderated in and around Phoenix as below normal highs look to favor the upper 90s by late this week and possibly even the weekend. && .AVIATION...Updated at 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds should become more solidly SW across the metro early this evening with storms building over mountains. Although NBM shows 30% chance of storms and HREF output indicates a 40% chance of outflow winds in excess of 30 kt, in situ observations show an environment not very good for thunderstorm maintenance. Recent HRRR model runs have backed off the forecast of storms in the metro while also dialing back outflows and wind speeds. Kept a mention of an outflow boundary and VCSH in this TAF package, though with low confidence. While stronger wind gusts are more uncertain, some measure of easterly winds should take hold by late evening. There is even a chance that storms in far SW AZ push a reinforcing SE outflow into the metro well after midnight. It is also possible (20% chance) a few elevated showers develop into the metro early Monday morning. Otherwise, winds should switch to west by early Monday afternoon with the potential for a SE outflow Monday evening. Southeast California/Southwest Arizona including KIPL and KBLH: Under occasional passing mid/high clouds, southerly winds will be favored at KBLH while E/SE directions at KIPL. Speeds will remain fairly steady around 10kt with a few higher gusts. Some enhanced winds due to long traveling outflows may be possible Monday morning along with localized haze resulting from thick moisture increases. NBM output shows 30% chance of morning showers at KBLH and 20% at KIPL, but have not included any mention in this TAF package. && .FIRE WEATHER... Wednesday through Sunday: Temperatures will generally be near to slightly below seasonal averages through the period as monsoonal moisture remains in place over the region. Storm activity is anticipated to spread as far west as southeast California with most storms having good potential for wetting rain (0.10" or more). Threats from storms will continue to involve locally heavy rainfall and flash flooding along with strong outflow winds and localized downbursts within storms. Significant flooding may be experienced on previously burned areas of Gila County, particularly during the second half of the week. Min RH levels are expected to remain in the 20-30% range most areas (30-50% higher terrain of south- central AZ). Max RH levels will be 35-60% most places (60-90% higher terrain of south- central AZ). Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...18 FIRE WEATHER...Sawtelle/Kuhlman
In the hours before
Special weather statement, Jul 18, 2:04 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sun Jul 18 2021
AZZ563-182130-
Southeast Gila County AZ-
204 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 230 PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sawmill, or 34 miles northeast of Globe, moving west
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3368 11029 3361 11063 3382 11065 3385 11056
3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2103Z 086DEG 14KT 3377 11039
LJHSpecial weather statement, Jul 18, 2:29 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021
AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...
At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049
INSSpecial weather statement, Jul 18, 4:27 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST Sun Jul 18 2021
AZZ558-560-563-190000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
427 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 500 PM MST...
At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving northwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Carlos and Peridot.
This includes AZ Route 70 between mile markers 262 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 11026 3344 11032 3340 11035 3340 11041
3338 11045 3326 11045 3322 11053 3329 11060
3347 11063 3359 11043 3355 11024
TIME...MOT...LOC 2326Z 116DEG 9KT 3341 11044
INSSpecial weather statement, Jul 18, 5:11 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST Sun Jul 18 2021
AZZ556-557-190045-
Mazatzal Mountains AZ-Tonto Basin AZ-
511 PM MST Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
545 PM MST...
At 510 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or 8 miles east of Sunflower, moving west at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 219 and 229.
AZ Route 188 between mile markers 256 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 11142 3396 11139 3391 11128 3385 11121
3378 11121 3388 11151 3401 11146 3401 11143
TIME...MOT...LOC 0010Z 108DEG 5KT 3391 11133
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:54 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 18, 6:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 12:41 AM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Jul 19, 1:13 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Jul 19, 12:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Jul 19, 1:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 19, 1:48 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 19, 3:17 PM MST | Special Weather Statement | PSR | La Paz | 28 min |
| Jul 19, 3:33 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 19, 3:38 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.